Alert archive / Arkansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 392, NWS Jackson, MS

October 14, 2018Ashley County, Arkansas

NWS Jackson, MS issued this severe thunderstorm warning at Oct 14, 2018, 7:11 PM CDT for Ashley County, Arkansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 14, 2018, 7:11 PM CDT (00:11 UTC)
Expired
Oct 14, 2018, 8:00 PM CDT
In force
49 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Ashley County, AR

The radar

The Little Rock radar (KLZK), 180 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2018-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 216 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2018-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
216 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1606 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

207 
WUUS54 KJAN 150011
SVRJAN
ARC003-150100-
/O.NEW.KJAN.SV.W.0392.181015T0011Z-181015T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
711 PM CDT SUN OCT 14 2018

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Northeastern Ashley County in southeastern Arkansas...

* Until 800 PM CDT.

* At 711 PM CDT, a severe thunderstorm was located near Hamburg,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Snyder around 730 PM CDT.
  Portland around 740 PM CDT.
  Montrose around 745 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3339 9146 3317 9146 3320 9182 3340 9184
TIME...MOT...LOC 0011Z 260DEG 24KT 3329 9177 

HAIL...1.00IN
WIND...60MPH
 
$$

NF
1 follow-up statement
058 
WWUS54 KJAN 150045
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
745 PM CDT SUN OCT 14 2018

ARC003-150100-
/O.CON.KJAN.SV.W.0392.000000T0000Z-181015T0100Z/
Ashley AR-
745 PM CDT SUN OCT 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN ASHLEY COUNTY...

At 745 PM CDT, a severe thunderstorm was located over Montrose, or 14
miles west of Lake Village, moving east at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Ashley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3320 9146 3324 9166 3340 9167 3339 9146
TIME...MOT...LOC 0045Z 262DEG 22KT 3331 9153 

HAIL...1.25IN
WIND...60MPH
 
$$

NF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 6:55 PM CDT, 16 minutes earlier.

Area forecast discussion, Oct 14, 6:55 PM CDT, 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
655 PM CDT Sun Oct 14 2018

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:

A stray thunderstorms cannot be ruled out in the vicinity of GLH
through early this evening, but otherwise anticipate only shower
chances tonight, mainly confined to the GLH/GWO corridor once
again. Elsewhere, some low clouds (MVFR to locally IFR) will build
in late tonight and potentially take until mid morning to improve
to VFR at most sites. Confidence of IFR conditions is highest
around daybreak at HBG/PIB due to potential for some fog as well.
A cold front will be moving through the region from the northwest
between daybreak and mid afternoon. MVFR cloud ceilings and some
isolated to scattered showers should build in after the front
passes with surface winds switching from light and southerly to
gusting above 15 mph at times from the north. /BB/

&&

.DISCUSSION...
Tonight and Monday: Southwest flow aloft will remain in place
from the Southern Plains through the mid Mississippi River Valley
as a shortwave trough digs through the Inter-Mountain West before
becoming cutoff over the Desert Southwest. Broad sub-tropical
ridging from the northeast Gulf of Mexico extending across Florida
will also make a subtle shift east through the period. Meanwhile
at the surface, a cold front remains nearly stationary from
northeast Texas into southeast Arkansas with isentropic ascent
along the frontal boundary supporting extensive cloud cover and
isolated to scattered showers and thunderstorms. Training showers
and thunderstorms are expected to increase in coverage tonight as
the low level jet strengthens, but the bulk of this activity will
remain to our northwest. However, a few showers or storms could
clip the northwest ArkLaMiss Delta area through the early morning
hours. Additionally, cloud cover will increase area wide overnight
with areas of patchy fog possible across the Pine Belt.
Confidence in dense fog is low right now owing to uncertainty as
to how much cloud cover will hamper greater fog potential so will
hold off on any mention in the HWO/graphics.

By tomorrow, the cold front will begin oozing slowly southeast and
is progged to be located in the vicinity of the Natchez Trace by
tomorrow evening. Ahead of the front, latest hi-res CAM guidance and
their respective forecast soundings indicate that the majority of
the area will remain capped with the exception being over southeast
Mississippi/Pine Belt. Sufficient heating should be realized over
this area to erode the capping inversion and support a cluster of
scattered thunderstorms during the mid to late afternoon hours.
Elsewhere, a composite outflow boundary from the aforementioned
overnight showers and storms to our northwest is expected to push
through the northwest half of the area through the morning hours.
Isolated to scattered showers will be possible along and behind this
boundary, but activity is not expected to be widespread or persist
throughout the day. There will be a significant contrast in
temperatures across the area as the front moves in with highs over
the northwest Delta struggling to hit 70 during the morning ahead of
the front while locations across the Pine Belt are expected to warm
into the mid 80s. /TW/

Monday night through Sunday: Overall, cooler temperatures and greater
rain chances are expected through much of the longer term period.
Come Monday evening our CWA will be between a closed low over the
desert southwest and a mid level high centered just east of the
Florida peninsula. This will result in southwest flow atop of a
cold front that will be across our southeast zones during the
evening that will drift south of our CWA by Tuesday morning. This
will lead to a relatively shallow cool and drier airmass beneath a
warm moist flow aloft that will contribute to extensive cloud
cover and rain development. This period of mostly light rain is
expected to continue into Wednesday. In the wake of the cold
front, Tuesday morning lows will be in the lower 50s across the
delta. Due to the cloud cover and light rain through the day
temperatures will remain in the 50s over much of our Northwest.
Wednesday morning is expected to be the second coolest morning of
the forecast period with morning lows in the upper 40s across our
northwest zones.

Although the closed low and mid level high will change little through
the middle of the week, induced mid level ridging over the
central and southern Plains will develop by Wednesday night while
a >1028mb high becomes centered over the mid Mississippi valley.
This looks to bring an end to the light rain production over the
region. Dry weather is expected Wednesday night through Thursday
night but rain chances return Friday. Models differ with the
demise of the closed low over the desert southwest but agree that
a potent northern stream shortwave will deepen the longwave trough
over the north central and northeast CONUS sending another cold
front our way. Rain chances look to increase Friday into Saturday
ahead of this approaching cold front. The Canadian is the fastest
and the ECMWF is the slowest with fropa in our CWA but this
appears to be a clearing cold front by Sunday morning leading to
the coldest morning of the forecast period. The northern half of
our CWA could see morning lows in the 40s Sunday provided the cold
front does not come in slower. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       68  83  61  66 /   3  26  34  38
Meridian      67  85  63  73 /   4  31  47  30
Vicksburg     69  81  57  61 /   7  30  30  57
Hattiesburg   68  86  69  78 /   5  58  54  31
Natchez       69  82  59  65 /   5  33  34  39
Greenville    67  72  52  54 /  23  44  36  62
Greenwood     69  75  57  59 /  16  36  30  58

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

TW/22/BB
Hazardous weather outlook, Oct 14, 2:29 PM CDT, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
229 PM CDT Sun Oct 14 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
151930-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
229 PM CDT Sun Oct 14 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Monday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

1

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Oct 14, 6:16 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Jackson MS
616 PM CDT SUN OCT 14 2018

ARZ074-142345-
Ashley AR-
616 PM CDT SUN OCT 14 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN ASHLEY COUNTY UNTIL 645
PM CDT...

At 616 PM CDT, Meteorologists were tracking a strong thunderstorm 7
miles southeast of Moro Bay State Park, or 12 miles northwest of
Huttig, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  West Crossett around 640 PM CDT.
  North Crossett around 645 PM CDT.

Other locations impacted by this storm include Blanchton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3315 9211 3316 9212 3316 9214 3321 9213
      3321 9208 3324 9209 3325 9205 3328 9204
      3328 9200 3330 9200 3331 9198 3335 9199
      3335 9197 3338 9196 3340 9199 3340 9194
      3308 9188 3307 9212 3309 9214
TIME...MOT...LOC 2316Z 257DEG 27KT 3321 9227

NF

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 7:49 PM CDTSevere Thunderstorm WarningJANChicot45 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.